Florida, 2009

Hail in Florida, July 10, 2009

July 10, 2009 · NWS MFL · 1 event in 1 county or zone

The sheriff’s office in Moore Haven reported hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The sheriff’s office in Moore Haven reported hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 10, 1:21 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 1:21 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT FRI JUL 10 2009

.DISCUSSION...ABUNDANT MID TO HIGH LEVEL CLOUDS HAVE INHIBITED
CONVECTIVE ACTIVITY AND ANY TSRA WILL LIKELY BE DELAYED IN
DEVELOPING. STILL COULD GET STRONG IF ENOUGH HEATING CAN GET
UNDERWAY WITH TEMPERATURES NOW APPROACHING 90 DEGREES COASTAL AREAS
AND LOWER 90S INTERIOR. SO IT WILL NOT TAKE MUCH MORE HEATING TO
GET GOING CONSIDERING THE LOW LEVEL INSTABILITY. THUS, FEEL A
LITTLE HESITANT IN LOWERING AFTERNOON POPS AND THIS COULD EASILY
LAST WELL INTO THE EVENING HOURS. ALTHOUGH SINCE CONVECTION HAS
NOT STARTED YET AND IT IS ALREADY MID AFTERNOON, DID LOWER BY 10
PERCENT EVERYWHERE. ANOTHER VERY ODD FEATURE SHOWING UP IS SOME
FORM OF WEAK SURFACE BOUNDARY MOVING SOUTH OF LAKE OKEECHOBEE. YOU
CAN BARELY MAKE OUT THIS BOUNDARY ON VISIBLE SATELLITE IMAGERY AND
AS IT PASSED PBI THEIR WIND SHIFTED TO THE NORTHWEST. AM A LITTLE
PERPLEXED AS TO WHAT IS CAUSING THIS BOUNDARY SINCE IT DOES NOT
APPEAR ANYWHERE ELSE WITH OTHER SURFACE OBSERVATIONS, BUT
NONETHELESS IT IS THERE AND IT COULD INTERACT VERY EASILY WITH THE
EAST COAST SEA BREEZE. SO ANOTHER RELUCTANT FACTOR IN REDUCING
AFTERNOON POPS BY TOO MUCH. AFTER THE FIRST PERIOD, ALL MODELS
AGREE THAT DEEP LAYER RIDGE WILL BUILD IN ACROSS SOUTH FLORIDA AS
MID LEVEL RIDGE FINALLY ERODES. WITH THE RIDGE BUILDING IN OVER
THE AREA, BOTH THE GFS AND NAM FORECAST SOUNDINGS SHOW VERY WEAK
WIND FIELDS THROUGH EARLY NEXT WEEK AND THUS HAVE STORM MOTION OF
LESS THAN 5 KNOTS. SO LOOKS AS IF THE WEEKEND WILL HAVE MOSTLY SEA
BREEZE DRIVEN CONVECTION AND LOCALLY HEAVY RAINFALL WILL CONTINUE
TO BE A THREAT FOR WHEREVER THE STORMS SET UP. IN ADDITION, WILL
BEGIN TO ADVERTISE LOWER CHANCES FOR RAINFALL WITH THE RIDGE
BUILDING IN. THE GFS IS SHOWING 50H TEMPERATURES WARMING BY
SEVERAL DEGREES INTO EARLY NEXT WEEK. BY TUESDAY, THE GFS SHOWS
THE RIDGE BUILDS TO ABOUT CENTRAL FLORIDA PUTTING SOUTH FLORIDA
UNDER DEEP EASTERLY FLOW SHIFTING THE HIGHEST POPS TO THE WEST
COAST FOR A COUPLE OF DAYS AND THEN THE RIDGE SLIPS BACK TO THE
SOUTH ON THURSDAY AS THE NEXT IN A SERIES OF SHORT WAVES DIGS INTO
THE SOUTHEAST STATES.

&&

.MARINE...WIND AND SEAS WILL REMAIN QUITE TRANQUIL THROUGH THE
PERIOD WITH LESS THAN 4 FEET ON THE SEA HEIGHTS.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  89  76  88 / 30 30 20 30
FORT LAUDERDALE  79  90  79  89 / 30 30 20 30
MIAMI            78  91  78  89 / 30 30 20 30
NAPLES           73  92  74  91 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jul 10, 5:38 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
638 PM EDT FRI JUL 10 2009

FLZ063-066>075-168-172>174-110700-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
638 PM EDT FRI JUL 10 2009

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE INTERIOR/EAST COAST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
INTERIOR AND EAST COASTAL LOCALES THIS EVENING. SOME OF THE STORMS
COULD BECOME STRONG OR EVEN SEVERE WITH GUSTY WINDS, LARGE HAIL,
FREQUENT LIGHTNING AND HEAVY RAINFALL.

WIND: THE STRONGEST STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 60 MPH MAINLY OVER THE INTERIOR AND EAST COAST METRO
AREAS.

HAIL: THE MID TO UPPER LEVELS OF THE ATMOSPHERE ARE COLD. THIS COULD
ALLOW FOR LARGE HAIL TO BE PRODUCED FROM THE STRONGEST STORMS THIS
EVENING.

FLOODING: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY
WHICH COULD RESULT IN MINOR FLOODING OF ROADWAYS AND LOW LYING
AREAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY OVER
SOUTH FLORIDA, BUT MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS, HAIL, AND FLOODING TO
THE NATIONAL WEATHER SERVICE.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Jul 10, 5:31 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
631 PM EDT FRI JUL 10 2009

FLZ063-102245-
GLADES FL-
631 PM EDT FRI JUL 10 2009

...STRONG THUNDERSTORM MOVING ACROSS EAST GLADES COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MOORE HAVEN...MOVING
SOUTHEAST AT 5 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2681 8104 2679 8120 2689 8127 2694 8119
TIME...MOT...LOC 2231Z 311DEG 5KT 2688 8120

TINGLER

The radar

The Melbourne radar (KMLB), 149 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
July 10, 6:26 PM EST
Where
Glades County, 1.23 mi W of Moore Haven
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
26.830, -81.100

Sheriff office in Moore Haven reported nickel hail falling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186245.